, Volume 27, Issue 2, pp 115–145 | Cite as

Definability in Substructure Orderings, II: Finite Ordered Sets

  • Jaroslav Ježek
  • Ralph McKenzie


Let \({{\uppercase {\mathcal{p}}}} \) be the ordered set of isomorphism types of finite ordered sets (posets), where the ordering is by embeddability. We study first-order definability in this ordered set. We prove among other things that for every finite poset P, the set \(\{p,p^{\partial}\}\) is definable, where p and \(p^{\partial}\) are the isomorphism types of P and its dual poset. We prove that the only non-identity automorphism of \({{\uppercase {\mathcal{p}}}}\) is the duality map. Then we apply these results to investigate definability in the closely related lattice of universal classes of posets. We prove that this lattice has only one non-identity automorphism, the duality map; that the set of finitely generated and also the set of finitely axiomatizable universal classes are definable subsets of the lattice; and that for each member K of either of these two definable subsets, \(\{K,K^{\partial}\}\) is a definable subset of the lattice. Next, making fuller use of the techniques developed to establish these results, we go on to show that every isomorphism-invariant relation between finite posets that is definable in a certain strongly enriched second-order language \(\textup{\emph L}_2\) is, after factoring by isomorphism, first-order definable up to duality in the ordered set \({{\uppercase {\mathcal{p}}}}\). The language \(\textup{\emph L}_2\) has different types of quantifiable variables that range, respectively, over finite posets, their elements and order-relation, and over arbitrary subsets of posets, functions between two posets, subsets of products of finitely many posets (heteregenous relations), and can make reference to order relations between elements, the application of a function to an element, and the membership of a tuple of elements in a relation.


Definability Ordered set Lattice Universal class Category 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Dziobiak, W., Ježek, J., McKenzie, R.: Avoidable structures, I: finite ordered sets, semilattices and lattices. Algebra Univers. 60, 247–258 (2009)MATHCrossRefGoogle Scholar
  2. 2.
    Dziobiak, W., Ježek, J., McKenzie, R.: Avoidable structures, II: finite distributive lattices and nicely-structured ordered sets. Algebra Univers. 60, 259–291 (2009)MATHCrossRefGoogle Scholar
  3. 3.
    Ježek, J., McKenzie, R.: Definability in substructure orderings, I: finite semilattices. Algebra Univers. 61, 59-75 (2009)MATHCrossRefGoogle Scholar
  4. 4.
    Ježzek, J., McKenzie, R.: Definability in substructure orderings, III: finite distributive lattices. Algebra Univers. 61, 283–300 (2009)CrossRefMathSciNetGoogle Scholar
  5. 5.
    Ježzek, J., McKenzie, R.: Definability in substructure orderings, IV: finite lattices. Algebra Univers. 61, 301–312 (2009)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Rampon, J.X.: What is reconstruction for ordered sets. Discrete Math. 291, 191–233 (2005)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2010

Authors and Affiliations

  1. 1.Department of MathematicsCharles UniversityPragueCzech Republic
  2. 2.Department of MathematicsVanderbilt UniversityNashvilleUSA

Personalised recommendations